On June 26, 2014, the FDA issued an alert warning health professionals and providers that “…prescription oral viscous lidocaine 2% solution should not be used to treat infants and children with teething pain.” The FDA says that topical pain relievers and other medications that are rubbed on the gums are not useful for infants because they wash out of the mouth within minutes. Furthermore, when too much viscous lidocaine is given to children and is swallowed it can result in brain injury, seizures, heart problems, and even death.
The FDA alert is located over at http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm402790.htm. In the background information it states
“In 2014, FDA reviewed 22 case reports of serious adverse reactions, including deaths, in infants and young children 5 months to 3.5 years of age who were given oral viscous lidocaine 2 percent solution for the treatment of mouth pain, including teething and stomatitis, or who had accidental ingestions.”
The FDA advises that parents should follow the American Academy of Pediatrics’ recommendations to treat teething pain. This includes used a chilled teething ring and having the parent gently rub or massage the child’s gums. Furthemore, the FDA advises against using any over the counter topical medication to treat teething pain.
According to DrBicuspid the “The American Academy of Pediatric Dentistry recommends that all children have their first dental visit as soon as teeth begin to come in, and no later than age 1, which provides the dentist with an opportunity to chat with parents and caregivers about proper tooth care…” Further, they remind parents that teething pain is a normal part of childhood. See AAPD issues statement on FDA lidocaine alert, July 1, 2014, http://www.drbicuspid.com/index.aspx?sec=log&URL=http%3a%2f%2fwww.drbicuspid.com%2findex.aspx%3fsec%3dnws%26sub%3dthd%26pag%3ddis%26itemId%3d315995
As a result of the FDA alert, they are also requiring a new Boxed Warning to be added to lidocaine 2 percent solution to highlight the information in their alert. In the alert the FDA also reminds individuals about a previous alert in 2011 where over-the-counter benzocaine teething preparations can cause methemoglobinemia, a rare but serious blood condition. This results in a large decrease in oxygen carried in the blood.